Oklahoma, 2021High Wind in Oklahoma, December 5, 2021
December 5, 2021 · NWS AMA · 1 event in 1 county or zone
A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds. Much higher winds aloft were able to mix down to the surface causing many winds to gusts upwards of 64 mph. Several ground stations across the area measured multiple wind gusts in excess of 58 mph during the evening of the 5th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 5, 5:28 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 5, 5:28 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
528 PM CST Sun Dec 5 2021
.AVIATION...
For the 00Z TAFs:
VFR conditions will prevail throughout the valid TAF period. The
main issue with this cycle will be the frontal passage and a wind
shift with breezy northerly winds. Wind speeds will range from
about 25-30 knots with gusts around 40 knots tonight. Winds will
eventually subside around sunrise. Additionally, there will be a
low level jet tonight ranging around 50-55 knots from the north
at 1500-2000 ft AGL from the north; however, the forecast
direction and speed was not enough to warrant a mention of low
level wind shear at this time.
Guerrero
&&
.PREV DISCUSSION... /Issued 156 PM CST Sun Dec 5 2021/
DISCUSSION...Tonight through Saturday...
Synopsis: A dry forecast will continue at least through Thursday,
with periods of breezy to windy conditions. A cold front will
bring a quick blast of cold air tonight along with strong north
winds of 20 to 30 mph with stronger gusts in the 40 to 50 mph
range. With temperatures falling into the teens and 20s for most
of the area tonight, wind chill values will definitely be
unpleasant for the Monday morning commute. Temperatures will warm
back above average Tuesday through Friday with breezy winds;
especially Wed, Thurs, and Friday when elevated fire weather
conditions are possible given dry antecedent conditions. There
remains a small chance for precipitation across the area late
Friday into the weekend, but overall chances for meaningful
precipitation is not good at this time.
Details: The latest upper level analysis reveals a clipper system
moving across the Northern Plains with a 150 kt 250mb jet streak
trailing over the northern Rockies. This system has induced sharp
surface pressure rises over the Dakotas and northern Nebraska in
wake of a cold front as it advances south. Temperatures have
dropped near or below freezing from central WY to northwest NE
with northwest winds gusting over 55 mph at times. The cold front
obviously has some of the better cold air advection we have seen
so far this season, and as such will also bring sharp pressure
rises to the Panhandles this evening and overnight. Based on
3-4mb/hr pressure rises and a notable 45 kt 850mb jet, have
increased winds about 5 knots over previous forecast using combo
of statistical guidance, the HRRR, and NBM90 (plus a knot or two).
This results in sustained wind speeds around 25 to 30 knots for a
couple hours just behind the front. Currently think wind advisory
criteria winds will be spotty and brief, so opted not to issue
any headlines. However, incoming shift may need watch closely. A
few gusts near 50 mph will also be possible between 02z and 08z.
Winds will subside going into Monday morning as a transient
surface high quickly shifts east making way for lee surface
troughing as another (weaker) wave digs down behind the first. The
windy conditions will combined with temperatures dropping into
the teens and 20s Monday morning which will result in wind chill
values in the single digits and teens.
Going towards the middle of the week, models generally agree in
faster zonal winds behind second trough as it moves over the
midwest and ahead of the late week full latitude trough offered
in the guidance. This should help bolster lee surface troughing,
especially going into the end of the week. Fire weather may come
more into play Wednesday, Thursday, and especially Friday given
general jet pattern and position of low level thermal ridge. For
now, elevated looks likely but may be more if trends continue.
Unfortunately models are still in poor agreement with incoming
western CONUS full latitude trough for the late Friday into the
weekend, but the general trend has been to make the trough more
progressive as a positive tilt open wave which is not good for
precipitation. There are still a decent number of ensemble members
in the EC and CMC that keep some semblance of a closed low, so
have kept some broad brushed PoPs in for that period which will
also accompany other quick hitting cold front.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, Dec 5, 2:17 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CST Sun Dec 5 2021
OKZ001>003-TXZ001>020-317-060830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
217 PM CST Sun Dec 5 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions are expected to continue this
afternoon across the southern Texas Panhandle due to west winds of
15 to 20 mph with higher gusts along with minimum relative
humidity values of 10 to 15 percent.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated fire weather conditions are possible Friday afternoon
given breezy winds and low relative humidty values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and again Friday
afternoon.
High Wind, Texas
- When
- December 5, 8:40 PM CST to 8:53 PM CST
- Where
- Texas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
At 2040 CST, a wind gust of 59 MPH was measured at a mesonet located 2 miles east of Goodwell Oklahoma. At 2053 CST a wind gust of 58 mph was measured at the ASOS located at the Guymon Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Heavy Snow in Wisconsin, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995759.